West Virginia, 2024

Flash Flood and Damaging Winds in West Virginia, May 25 to 26, 2024

May 25 to 26, 2024 · NWS RLX · 7 events in 3 counties and zones

On May 25th, a swath of downed trees occurred across north-central West Virginia as passing disturbances provided support to a nearby stalled frontal boundary. Scattered showers and storms arrived into the state from the west and grew to become strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On May 25th, a swath of downed trees occurred across north-central West Virginia as passing disturbances provided support to a nearby stalled frontal boundary. Scattered showers and storms arrived into the state from the west and grew to become strong to severe. Most notable damage that occurred from the resulting damaging winds were downed trees in Harrison, Taylor, and Barbour Counties.

Heavy rain in these storms also caused one road in Barbour County to flood. Preceding rounds of rain from days prior had already made soils more susceptible to flash flooding. High water issues eventually came to an end after precipitation departed to the east the morning of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 25, 9:21 PM EST, 39 minutes earlier.

Area forecast discussion, May 25, 9:21 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1021 PM EDT Sat May 25 2024

.SYNOPSIS...
Showers and storms through Memorial Day weekend in response to a
cold front. Damaging wind gusts, hail, and locally heavy
downpours will be possible.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1020 PM Saturday...

The forecast remains on track. All the convection is staying up
north along the CWA border. As the front makes it way through
the activity should wane by early to mid morning.

As of 710 PM Saturday...

Adjusted POPs to better represent the current situation and
trends by adding in the latest guidance and a blend with Hi-
res guidance as well. Winds were also tweaked slightly which
didn't change the forecast much at all. POPs were trimmed down
a bit due to the lack of activity, but kept in thunderstorm
probability into the overnight as the front crosses through,
therefore we cannot rule them out at this time. Outside that,
the forecast remains in tact and no other changes were made at
this time.

As of 210 PM Saturday...

Key Points:

 * Isolated showers and thunderstorms developing this afternoon
   and progged to continue until this evening.

 * Areas of locally dense fog possible for Sunday morning in
   response to excess moisture and a nearby stalled front.

 * Better potential for strong to severe thunderstorms arrives
   Sunday afternoon ahead of a cold front.

Afternoon cumulus field is beginning to bubble at the time of
writing, as local inhibition is overpowered by daytime heating
and increasing moisture. Satellite trends depict main focus for
activity in our forecast area runs from southeast Ohio and down
into the West Virginia mountains. Forecast soundings depict
southwesterly mid-level steering flow, so anything that forms
across the area this afternoon will follow a northeasterly path
up into the northern and eastern WV panhandles. In the case of
better organization within our convective field today, isolated
instances of damaging wind gusts and hail will be possible.
Mesoanalysis shows lackluster shear values over the Central
Appalachians this afternoon, but just enough CAPE of around 1500
J/kg to conspire with breaching convective temperatures to
produce create quick pulsating storms.

Will continue to also monitor for localized flash flooding that
could sprout in convection due to its slow moving nature
anticipated today. Also starting to see hints of backbuilding
along the spine of the Appalachian mountains, which could yield
localized flooding concerns as well.

Activity tapers down tremendously this evening with the loss of
daytime heating. With a plethora of moisture festering overhead
due to strengthening onshore flow set in place by an approaching
disturbance, a strong signal for fog was noted on forecast
soundings for Sunday morning. This will also be aided by an
approaching cold front that is progged to stall along the
Middle Ohio Valley overnight. Some spots could observe locally
dense fog before finally eroding after daybreak.

Aforementioned cold front encroaches on the region for the end
of the weekend and provokes another round of afternoon and
evening convection for Sunday. This may yield scattered to
possibly numerous severe storms around the Tri-State area, and
lessening in coverage as activity tracks into the central
lowlands and eventually the mountains near the break point of
the near and short term forecast periods. Some uncertainty still
exists for longevity and intensity of storms as they reach the
Ohio River Valley late Sunday afternoon/evening as the front
drifts southeastward. Some of these storms could outrun the
boundary and weaken as a result, but hi-res CAMs strongly
suggest a line of convection swinging into Ohio and Kentucky and
encroaching on our forecast area near the evening. Loss of
daytime heating as these storms arrive may also hinder the
severity coverage to more isolated instances.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 1150 AM Saturday...

Showers and thunderstorms remain likely Sunday night and into Monday
morning with waves of shortwave energy approaching from the west.
The strength and timing of any thunderstorms overnight still remains
questionable. Most models show storms weakening as they approach
West Virginia from the west, likely due to a lack of instability.
Some thunderstorms may be capable of bringing damaging winds and
hail, particularly across northeast Kentucky and far southern Ohio,
where instability will be a little more favorable. Severe potential
is more questionable across West Virgina. Nonetheless, the
atmosphere will still have plenty of moisture with PWAT values
likely to be anywhere from 1.25-1.75 inches late Sunday night and
into Monday morning. Therefore, we are concerned about the threat of
flooding, especially in training showers/thunderstorms and locations
where the ground has been saturated from previous activity. The
Weather Prediction Center places much of the region in a slight risk
of excessive rainfall through 12Z Monday morning, which increases
our concern for potential high water issues.

A cold front will sweep through from the west Monday afternoon.
Ahead of the front will be scattered showers and thunderstorms.
Therefore, the potential for flooding will continue into Monday. The
Memorial Day holiday shouldn't be a complete washout, but it will be
a good idea to keep an eye to the sky and stay up to date with the
latest forecast. Mid-level drier air will funnel in from the west
behind the cold front Monday evening, which should help curb the
flooding threat.

Isolated showers and thunderstorms will remain possible Tuesday as
an upper-level low spins over the Northeast. The flooding threat for
Tuesday and Wednesday looks low at this time.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1150 AM Saturday...

Showers will remain in the forecast Wednesday, but drier weather
should build into the area from Thursday onward as high pressure
expands into the middle Ohio Valley. Temperatures Wednesday and
Thursday will be much cooler than what we have seen recently. Highs
will only be in the upper 60s in the mountains to the 70s in the
lowlands. Temperatures should gradually warm back into the 80s again
by next weekend as high pressure slides to the east and a southerly
flow returns.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
As of 730 PM Saturday...

For tonight, we cannot rule out thunderstorm or shower activity
as a cold front moves on through. However, by early morning
surface flow will go calm and the clouds will mostly clear
behind the front setting up the area for a good foggy night and
nothing else. Have coded up IFR or worse under foggy conditions
at all sites. VIS will likely jump around all morning until
lifting out by around 13Z. Thereafter, VFR with partly cloudy
skies becoming active by the afternoon with thunderstorm/shower
probability increasing through the afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Onset timing of fog and its intensity may
vary for late tonight into Sunday morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SUN 05/26/24
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    L    L    M    M    M    L    L
HTS CONSISTENCY  H    H    H    H    H    L    M    L    L    M    L    L
BKW CONSISTENCY  H    H    H    H    H    M    L    M    L    M    L    L
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    L    M    L    M    L    L
CKB CONSISTENCY  H    H    H    H    H    H    M    L    M    M    L    L

AFTER 00Z MONDAY...
IFR possible at times in showers and storms through early next
week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK/JMC
NEAR TERM...JZ/MEK
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...JZ
Hazardous weather outlook, May 25, 2:52 AM EST, 19 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
352 AM EDT Sat May 25 2024

OHZ066-067-075-076-084-085-VAZ004-WVZ007>011-014>020-025>034-039-040-
515>526-260800-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Buchanan-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
352 AM EDT Sat May 25 2024

This Hazardous Weather Outlook is for portions of southeast Ohio,
portions of southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Isolated severe storms could produce strong gusty winds or hail this
afternoon and evening. Localized flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated severe thunderstorms are possible Sunday and Monday.
Localized flash flooding remains a concern as rounds of rain
continue to impact the area early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ083-086-087-VAZ003-WVZ005-006-013-024-260800-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-
Dickenson-Wayne-Cabell-Lincoln-Mingo-
352 AM EDT Sat May 25 2024

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, portions of southwest Virginia, and portions of
southern and western West Virginia.

.DAY ONE...Today and Tonight.

Isolated severe storms could produce strong gusty winds or hail this
afternoon and evening. Localized flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered to possibly numerous severe thunderstorms are possible on
Sunday. Isolated severe storms may again develop on Monday. Localized
flash flooding remains a concern as rounds of rain continue to
impact the area early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 25, 8:17 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
917 PM EDT Sat May 25 2024

OHZ075-084-260145-
Athens OH-Vinton OH-
917 PM EDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN VINTON AND WEST
CENTRAL ATHENS COUNTIES THROUGH 945 PM EDT...

At 917 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nelsonville, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Athens, Nelsonville, Chauncey, Buchtel, Stroud Run State Park, and
The Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3946 8198 3945 8196 3932 8197 3936 8240
      3939 8240 3939 8229 3947 8228
TIME...MOT...LOC 0117Z 271DEG 18KT 3943 8231

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

12
Special weather statement, May 25, 9:55 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
1055 PM EDT Sat May 25 2024

WVZ011-260315-
Tyler WV-
1055 PM EDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TYLER COUNTY
THROUGH 1115 PM EDT...

At 1050 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paden City, or 7 miles west of New Martinsville, moving southeast at
15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Middlebourne, Paden City, Sistersville, and Fly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3958 8089 3960 8085 3959 8085 3958 8083
      3956 8082 3956 8081 3955 8078 3954 8078
      3952 8077 3941 8086 3954 8104 3961 8095
TIME...MOT...LOC 0250Z 303DEG 14KT 3965 8100

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12

The radar

The Pittsburgh radar (KPBZ), 124 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
May 25, 10:00 PM EST
Where
Harrison County, 1.07 mi W of Enterprise
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
39.420, -80.290

One tree was blown down on Pine Bluff Road near the Enterprise township.

Thunderstorm Wind, Harrison

When
May 25, 10:20 PM EST
Where
Harrison County, 0.69 mi N of Bridgeport to 0.87 mi SW of (Ckb)benedum Arpt Cl
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.290, -80.250

Two trees were blown down within Bridgeport. One fell onto West Olive Street and the other onto Benedum Drive.

Thunderstorm Wind, Taylor

When
May 25, 10:25 PM EST
Where
Taylor County, 1.75 mi SW of Winona to 0.69 mi S of Fetterman
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.360, -80.090

Two trees down around the town of Grafton on Lost Run Road and Webster Pike.

Thunderstorm Wind, Taylor

When
May 25, 10:30 PM EST
Where
Taylor County, 0.53 mi W of Flemington to 1.75 mi ESE of Brydon
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.270, -80.130

A tree was blown down on McVicker Road near Tygart Lake State Park. Another tree was downed onto Simpson Road near Flemington.

Thunderstorm Wind, Barbour

When
May 25, 10:30 PM EST
Where
Barbour County, 1.75 mi NE of Berryburg Mine
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
39.240, -80.050

A downed tree was observed at the intersection of Route 119 and Upper Pleasant Creek Road.

Thunderstorm Wind, Barbour

When
May 25, 10:45 PM EST
Where
Barbour County, 0.54 mi W of Philippi
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
39.150, -80.040

One tree was blown down on North Main Street in Philippi.

Flash Flood, Barbour

When
May 25, 11:10 PM EST to May 26, 6:00 AM EST
Where
Barbour County, 1.07 mi W of Clemtown to 0.24 mi N of Arden
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.230, -80.000

Flooding was observed on Cherokee Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179803, 1179802, 1179805, 1179807, 1179809, 1179798, 1176932.